Thunderstorm Wind, Knox
- When
- June 22, 10:53 PM EST to 10:57 PM EST
- Where
- Knox County, 2 mi N of Barbourville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.900, -83.883
Numerous trees down on Route 11 North.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 22, 9:44 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1044 PM EDT THU JUN 22 2006 .DISCUSSION... CONSIDERING CURRENT RADAR PICTURES...HAVE OPTED TO HOLD ONTO CHANCE POPS TONIGHT IN OUR WESTERN COUNTIES BORDERING ILN...LMK...AND OHX. HOWEVER...WILL LET THE PROBABILITY FOR THE REMAINDER OF THE AREA FALL TO 20 PERCENT OVERNIGHT AS WAS PLANNED BY THE DAY SHIFT. && .PREV DISCUSSION... 340 PM EDT THU JUN 22 2006 SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FOCUS FOR THE AFTERNOON IS ON SEVERE POTENTIAL THIS EVENING WITH VERY UNSTABLE ATMOSPHERE IN PLACE BUT FEW TRIGGERS...AND THEN SEVERE POTENTIAL TOMORROW WITH FRONTAL BOUNDARY MOVING THROUGH. TAKING A LOOK AT THE LATEST GOES SOUNDER IMAGERY SHOWS THE MOST UNSTABLE AIRMASS ALONG AND TO THE NORTH AND WEST OF THE OHIO RIVER...HOWEVER ATMOSPHERE OVER EASTERN KENTUCKY IS PLENTY UNSTABLE ENOUGH TO SUSTAIN SEVERE CONVECTION. THIS IS ESPECIALLY SO ACROSS THE CENTRAL AND NORTHERN PARTS OF THE AREA. PROBLEM AT THE MOMENT IS LACK OF TRIGGERS. WATER VAPOR IMAGERY SHOWS A WEAK IMPULSE MOVING NORTHEAST OUT OF WESTERN TENNESSEE AND THIS HAS RESULTED IN THE ONGOING CONVECTION OVER THE WESTERN PART OF THE STATE. SEE NO REASON WHY THIS WILL NOT SUSTAIN ITSELF AS IT MOVES ACROSS THE FORECAST AREA THIS EVENING BUT CONVECTION SHOULD WANE SOME LATER THIS EVENING AFTER THE SUN SETS. ENOUGH INSTABILITY AND LOW-LEVEL MOISTURE AROUND OVERNIGHT HOWEVER WITH LEFT OVER BOUNDARIES NECESSITATING AT LEAST 20 POP THROUGHOUT THE NIGHT. FRONT IS PROGGED TO SAG SOUTH INTO THE AREA ON FRIDAY AFTERNOON. GFS CONTINUES TO EXPERIENCE SERIOUS FEEDBACK ISSUES SO WILL SIDE MORE WITH THE NAM-WRF REPRESENTATION OF THINGS. WILL PROBABLY SEE QUITE A FEW BREAKS DURING THE MORNING AND EARLY AFTERNOON HELPING TEMPS SOAR BACK INTO THE MID TO UPPER 80S. THIS WILL RESULT IN A VERY DESTABILIZED ATMOSPHERE AGAIN AND EXPECT ANOTHER ACTIVE SEVERE WEATHER DAY ACROSS THE AREA. WAVE IS THEN SHOWN TO DEVELOP ON THE FRONT AND TAKE IT/S TIME EXITING THE AREA ON SATURDAY MORNING BEFORE SOME IMPROVEMENT TAKES PLACE LATER SATURDAY. WILL SIDE WITH PERSISTENCE FOR MIN TEMPS TONIGHT AND THEN NUDGE READINGS UP A TAD TOWARD THE WARMER MET NUMBERS TOMORROW WITH GOOD HEATING EXPECTED EARLY IN THE DAY. GENERALLY USED A MOS BLEND FOR THE REMAINDER OF THE SHORT TERM PERIODS RESULTING IN LOWS IN THE LOW TO MID 60S AND HIGHS ONLY AROUND 80 WITH THE CLOUDS ON SATURDAY. LONG TERM (SUNDAY THROUGH THURSDAY)...TROUGH SETS UP OVER THE GREAT LAKES THROUGH THE PERIOD WITH A RIDGE LOCATED OVER THE WESTERN ATLANTIC. ADD IN TROPICAL MOISTURE AND A STALLED OR QUASI-STATIONARY FRONT WHICH WILL BE LOCATED ALONG THE APPALACHIAN MOUNTAINS AND YOU HAVE A RECIPE FOR HEAVY RAIN FOR SOMEBODY. GFS KEEPS UPPER TROUGH FROM CLOSING OFF WHILE THE VARIOUS OTHER MODELS GENERALLY DEVELOP A CLOSED LOW OVER THE OHIO VALLEY EARLY IN THE WEEK. THIS SCENARIO... WITH THE LOCATION OF THE UPPER LOW WELL TO OUR WEST...WOULD LIKELY RESULT IN A LOT OF TROPICAL MOISTURE BEING PULLED BACK INTO EAST KENTUCKY...ALTHOUGH THE APPALACHIANS WOULD SERVE AS SOME PROTECTION. BASICALLY SIDED WITH AN NCEP ENSEMBLE MEAN/GEM/ECMWF REPRESENTATION THROUGH THE EXTENDED KEEPING POPS IN THE CHANCE RANGE FOR NOW. ONCE THE DETAILS OF FRONT LOCATION AND TIMING OF FRONTAL WAVES CAN BE BETTER DETERMINED POPS CAN BE ADJUSTED ACCORDINGLY. GENERALLY EXPECT SOME IMPROVEMENT IN CONDITIONS BY LATE IN THE WEEK WITH UPPER RIDGE BUILDING WESTWARD SOME BUT POPS WILL STAY IN THE FORECAST THROUGH THURSDAY AT LEAST. AS FOR TEMPS STAYED CLOSE TO 22/00Z MEX GUIDANCE NUMBERS OR WENT A DEGREE OR TWO COOLER BASED ON EXPECTED CLOUD COVER AND RAINFALL. POTENTIAL IS FOR MUCH COOLER TEMPERATURES DEPENDING ON WHERE THE FRONT STALLS AND WHERE THE RAIN FALLS BUT TEMPS NEAR OR SLIGHTLY COOLER THAN CLIMO APPEAR A GOOD BET. 1123 AM EDT THU JUN 22 2006 SHORT TERM... ANOTHER HOT AND VERY HUMID DAY IS STORE TODAY. DWPTS STARTED IN THE MID 60S AND HAVE ALREADY JUMPED TO AROUND 70 EVEN BEFORE NOON. WITH SO MUCH SUN...HEATING WILL NOT BE A PROBLEM. BNA SOUNDING INDICATES A VERY UNSTABLE AIRMASS ABOVE A SHALLOW SFC BASED INVERSION. ALTHOUGH RIDGE IS STILL IN CONTROL OF LOCAL WX...WILL EXPECT POP-UP TSRA ALMOST ANYWHERE THIS AFTN. STILL FEEL COVERAGE WILL BE SPARSE WITH BEST CHC IN OUR NWRN BLUEGRASS COUNTIES. UPDATE WILL FOCUS ON REMOVING WORDING RELATED TO TIMING...OTHERWISE FCST ON TRACK. WILL PREPARE FOR SVR MODE AS ANY CONVECTION THAT DOES POP WILL GROW RAPIDLY AND THEN DROP IN THE SAME LOCATION. JUST ENUF MVMT TO UPPER AIR TO ALLOW UPDRAFTS AND DOWNDRAFTS TO EXIST SIDE-BY-SIDE. EXPECT HAIL AND DAMAGING WIND OUR PRIMARY THREATS. 422 AM EDT THU JUN 22 2006 NO MAJOR CHANGES WERE MADE TO THE PREVIOUS FORECAST. THE GFS MODEL CONTINUES TO HAVE SOME ISSUES WITH CONVECTIVE FEEDBACK. THE FRONT IS STAYING TO THE NORTH OF THE AREA AND WILL BE SLOWLY MAKING ITS WAY SOUTH DURING THE NEXT COUPLE OF DAYS. THE SATELLITE LOOP CLEARLY SHOWED THAT THE THUNDERSTORMS OVER MORGAN AND FLOYD COUNTIES THIS AFTERNOON WERE THE RESULT OF SOME ENERGY ROTATING AROUND THE RIDGE AXIS TO THE SOUTH. AS THE FRONT APPROACHES FROM THE NORTH...THESE PERTURBATIONS WILL CONTINUE TO MOVE AROUND THE HIGH. LIKE YESTERDAY...TODAY SHOULD BE FAIRLY QUIET...HOWEVER DUE TO ALL THE INSTABILITY AND ABUNDANT LOW LEVEL MOISTURE...THERE IS A SLIGHT CHANCE THAT A FAIRLY STRONG THUNDERSTORM CAN FORM. FRIDAY SHOULD BE QUITE WET AS THE FRONT MOVES VERY CLOSE TO THE AREA. THE THUNDERSTORMS ON FRIDAY BEAR CAREFUL WATCHING AS MANY OF THE INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE. THE MOS TEMPERATURES LOOKED PRETTY GOOD AND WENT WITH A MOS BLEND WITH A LITTLE BIAS TOWARD THE NGM. WITH THE HIGH HUMIDITIES...THE TEMPERATURES WILL FEEL EVEN WARMER WITH THE HEAT INDEX NEAR 95 FOR MANY PLACES TODAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1054 PM EDT THU JUN 22 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1054 PM EDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED IN MOST AREAS ON FRIDAY OR FRIDAY NIGHT AS A COLD FRONT SAGS SOUTH INTO THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS TIME...WITH A THREAT FOR LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME AREAS...HEAVY RAINFALL WILL OCCUR. THIS WILL POSE A THREAT OF ISOLATED PROBLEMS WITH HIGH WATER. THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF ANY HAIL...WIND DAMAGE...OR EXCESSIVE RAINFALL. HAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1118 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL SCIENCE HILL 37.18N 84.64W
06/22/2006 E0.75 INCH PULASKI KY TRAINED SPOTTER
PENNY SIZED HAIL REPORTED.
&&
WJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1128 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HAIL 15 W SOMERSET 37.08N 84.88W
06/22/2006 E0.75 INCH PULASKI KY TRAINED SPOTTER
&&
WJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1145 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM TSTM WND DMG LONDON 37.13N 84.08W
06/22/2006 LAUREL KY LAW ENFORCEMENT
NUMEROUS TREES DOWN ON RT 363.
&&
WJMThe Jackson,KY radar (KJKL), 92 km away, was scanning. The volume nearest the first event began at 03:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees down on Route 11 North.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519106.